Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at May 16, 2021, 7:45 PM CDT for 4 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 7:45 PM CDT (00:45 UTC)
- Expired
- May 17, 2021, 12:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
415
WGUS43 KTOP 170045
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
745 PM CDT Sun May 16 2021
KSC003-031-059-139-170500-
/O.NEW.KTOP.FA.W.0003.210517T0045Z-210517T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-Coffey KS-Franklin KS-Osage KS-
745 PM CDT Sun May 16 2021
The National Weather Service in Topeka has issued a
* Flood Warning for...
Northwestern Anderson County in east central Kansas...
Northeastern Coffey County in east central Kansas...
Franklin County in east central Kansas...
Osage County in east central Kansas...
* Until midnight CDT.
* At 745 PM CDT, local law enforcement reported heavy rain in the
warned area due to thunderstorms. Flooding is already occurring.
Between 2 and 5 inches of rain have fallen.
Some locations that will experience flooding include...
Ottawa, Garnett, Osage City, Wellsville, Lyndon, Centropolis,
Lebo, Pomona, Waverly, Richmond, Williamsburg, Quenemo, Melvern,
Greeley, Princeton, Reading, Lane, Rantoul, Olivet and Pomona Lake.
At 740 PM CDT, The Franklin county sheriff reported Idaho road was
flooded by a nearby creek.
The warning replaces the flood advisory that was issued at 539 PM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it is
harder to recognize the dangers of flooding.
&&
LAT...LON 3874 9595 3872 9506 3829 9506 3829 9542
3838 9595
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at May 16, 5:54 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 16, 5:54 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Topeka KS 554 PM CDT Sun May 16 2021 ...AVIATION UPDATE... .DISCUSSION... Issued at 356 PM CDT Sun May 16 2021 Early this afternoon a mid-level perturbation was moving east across the state of KS. An outflow boundary was draped across the southwest counties and then extended east-southeast to EMP and then east-northeast along I-35. Ascent ahead of the perturbation combined with a weak cap and ascent along and north of the OFB was enough lift for showers and thunderstorms to redevelop this afternoon. Some of the storms that form along the outflow boundary have produced brief funnels as pre-existing vertical vorticity close to the surface along the boundary has been stretched vertically producing the funnel clouds. The stronger cells should diminish after sunset. Though we may keep scattered showers and a few elevated thunderstorms as weak isentropic lift develops north of the boundary. The thunderstorms that develop along the high plains this evening will probably weaken as they move into central KS. I cannot rule out some of the leftover showers moving across the CWA Monday morning. We may see a break in the rain Monday afternoon into Monday night. However, a southern stream upper level trough will be lifting northeast out of NM and across west TX on Tuesday. Rich gulf moisture will advecting northward at 850mb and the resulting anisotropic lift will cause rain and thunderstorms to redevelop Tuesday afternoon, with periods of showers and thunderstorms continuing into Thursday morning. Some of the rain may be heavy at times across eastern KS on Wednesday as the H5 trough lifts northeast across the state of KS. Thursday afternoon through Friday night, we may see another break in the rain and storms, though there could be isolated showers and storms due the continue rich gulf moisture advection across the Plains but a down stream upper ridge amplifying across the MS River Valley will provide for enough large scale subsidence. An amplified upper level trough will move east into the central Rookies. Saturday through Sunday, there may be a better chance for showers and thunderstorms across the CWA as the upper trough fills and lifts northeast across the northern high plains. The southwesterly mid level flow will be stronger across eastern CO and western KS, so I think our chances for severe thunderstorms across the CWA will be low. However, due to all the rainfall we may see some more flooding problems. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday) Issued at 554 PM CDT Sun May 16 2021 2230Z water vapor and profiler data suggests a shortwave trough axis is moving east towards the MO state line now. Except for some isolated activity across central KS, it looks like the back edge of the showers is working it's way through the forecast area now. CAMs support the idea of precip ending this evening. Which brings the question of LIFR potential with CIGs and VSBY. Forecast soundings from the RAP and NAM show almost a completely saturated boundary layer. Winds look to favor LIFR conditions but the question is will high clouds clear out. Convection in the high plains of CO may cast additional cirrus over the area tonight. Think the probability for IFR is high enough to include in the forecast and will monitor trends before taking the forecast into LIFR. Forecast soundings show the boundary layer mixing out around 16Z Monday with CIGs improving through the afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Gargan AVIATION...Wolters
Hazardous weather outlook, May 16, 3:55 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 355 PM CDT Sun May 16 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-172100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 355 PM CDT Sun May 16 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Showers and thunderstorms will continue to develop this afternoon and evening. Heavy rain remains a possibility, with local flash flooding possible. Due to the heavy rainfall from this morning south of I-70, any additional rainfall will cause flash flooding. Some rivers and creeks have also gone above minor flood stage. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and thunderstorms will redevelop Monday afternoon. The stronger storms may produce some small hail and gusty winds, but widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 16, 4:18 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
418 PM CDT Sun May 16 2021
KSZ040-055-056-059-162145-
Douglas-Franklin-Osage-Anderson-
418 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...NORTHWESTERN
ANDERSON...SOUTHWESTERN DOUGLAS AND EASTERN OSAGE COUNTIES UNTIL 445
PM CDT...
At 418 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pomona Lake to near Richmond. Movement was
northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Ottawa, Baldwin City, Wellsville, Overbrook, Centropolis, Pomona,
Richmond, Williamsburg, Quenemo, Melvern, Lone Star, Princeton, Lane,
Rantoul, Pomona Lake and Globe.
This includes Interstate 35 between mile markers 160 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3869 9507 3844 9507 3830 9527 3839 9551
3843 9551 3844 9565 3871 9567 3892 9545
3870 9506
TIME...MOT...LOC 2118Z 216DEG 29KT 3868 9561 3840 9522
SkowSpecial weather statement, May 16, 6:20 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
620 PM CDT Sun May 16 2021
KSZ056-059-162345-
Franklin-Anderson-
620 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
NORTHWESTERN ANDERSON COUNTIES UNTIL 645 PM CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Princeton, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ottawa, Richmond, Princeton, Lane and Rantoul.
This includes Interstate 35 between mile markers 178 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3827 9540 3846 9547 3871 9516 3858 9507
3842 9507
TIME...MOT...LOC 2320Z 237DEG 24KT 3846 9528
SkowLocal storm report, May 16, 6:41 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM FLOOD 8 E AMERICUS 38.52N 96.12W
05/16/2021 LYON KS LAW ENFORCEMENT
SEVERAL RURAL ROADS CLOSED DUE TO FLOODING.
&&Local storm report, May 16, 6:54 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 8 ESE GRANDVIEW PLAZA 38.99N 96.66W
05/16/2021 GEARY KS TRAINED SPOTTER
MINOR FLOODING WITH CREEKS OUT OF THEIR
BANKS. TIME ESTIMATED FROM MEMORY.
&&Local storm report, May 16, 6:57 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN 7 ESE GRANDVIEW PLAZA 38.99N 96.66W
05/16/2021 M4.30 INCH GEARY KS TRAINED SPOTTER
&&Local storm report, May 16, 7:15 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HEAVY RAIN CONCORDIA 39.57N 97.67W
05/16/2021 M2.34 INCH CLOUD KS TRAINED SPOTTER
TOTAL RAINFALL INCLUDING THIS MORNING AND
AFTERNOON. 0.85 INCH FELL PRIOR TO 8AM.
AFTERNOON HAD 2+ INCH RAINFALL RATES.
&&
CPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:01 PM CDT | River Flood Warning | TOP | Lyon | 40 hr |
| May 16, 8:01 PM CDT | River Flood Warning | TOP | Lyon | 31 hr |
| May 16, 8:01 PM CDT | River Flood Warning | TOP | Lyon | 41 hr |
| May 16, 11:49 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage, Wabaunsee | 13 hr |
| May 17, 6:40 AM CDT | Areal Flood Warning | TOP | Morris | 6 hr |
| May 17, 12:45 PM CDT | Areal Flood Warning | TOP | Franklin | 7 hr |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.